Recurrent hypoglycemia in a hemodialysis patient related to propoxyphene treatment
Related Experiment Videos
Hui-Ting Lee1, Wei-Cheng Tseng, Der-Cherng Tarng
1Department of Medicine, Taipei Veterans General Hospital, Taipei, Taiwan, ROC.
Abstract:
There are various etiologies for hypoglycemia in patients with chronic renal failure, and its pathogenesis is complex. Concomitant use of medications is the most common cause. We report a rare case of an 82-year-old woman with type 2 diabetes mellitus in end-stage renal disease undergoing maintenance hemodialysis, who experienced recurrent symptomatic hypoglycemia during treatment with propoxyphene for pain relief. Hypoglycemia occurred simultaneously with elevated levels of serum immunoreactive insulin and C-peptide. After discontinuing propoxyphene, hypoglycemia mitigated and the level of insulin returned to normal range. Our case reminds us that propoxyphene-induced hypoglycemia should not be ignored, especially in hemodialysis patients with cold sweats, agitation and depressed consciousness.
Related Concept Videos
Hypoglycemia and Glucagon
Hypoglycemia
Hemodialysis II: Procedure and Complications
Hyperglycemia
Oral Hypoglycemic Agents: Glinides
Hemodialysis III: Nursing Management